MAUDE Adverse Event Report: WILLIAM COOK EUROPE COOK CELECT NAVALIGN FEMORAL VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR

WILLIAM COOK EUROPE COOK CELECT NAVALIGN FEMORAL VENA CAVA FILTER SET; DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number G52914
Medical Device Problem Codes Difficult to Remove (1528); Inadequate Filtration Process (2308); Obstruction of Flow (2423); Structural Problem (2506); Device Tipped Over (2589); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Chest Pain (1776); Pain (1994); Perforation of Vessels (2135); Anxiety (2328); Depression (2361); Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165); Unspecified Mental, Emotional or Behavioural Problem (4430); Embolism/Embolus (4438); Thrombosis/Thrombus (4440)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Initial reporter occupation: non-healthcare professional.Investigation: the following allegations have been investigated: fracture (retained strut in lung) , vc perf, embedment, complex removal, tilt, pain, mental distress.The reported allegations have been further investigated based on the information provided to date.Filter fracture has been reported and may be either symptomatic or asymptomatic.Fracture of a filter leg may be due to repetitive motion on a filter leg in an unusual, stressed position, such as a filter leg penetrating/perforating the ivc; or a filter leg being caught in a side branch (e.G., a renal vein).Other potential causes of filter fracture may include excessive force or manipulations near an implanted filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Retrieval of a fractured filter or filter fragments (including embolized fragments) using endovascular techniques has been reported.Potential adverse events that may occur include, but are not limited to, the following: filter fracture, filter or filter fragment embolization, trauma to adjacent structures.Filter interacts with ivc wall, e.G.Penetration/perforation/embedment.This may be either symptomatic or asymptomatic.Potential causes may include improper deployment; and (or) excessive force or manipulations near an in-situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: trauma to adjacent structures, vascular trauma, vena cava perforation, vena cava penetration.Physician practice guidelines and published guidance from regulatory agencies recommend that patients with indwelling filters undergo routine follow-up.The risks/benefits of filter retrieval should be considered for each patient during follow-up.Once protection from pe is no longer necessary, filter retrieval should be considered.Filter retrieval should be attempted when feasible and clinically indicated.Filter retrieval is a patient-specific, clinically complex decision; the decision to remove a filter should be based on each patient¿s individual risk/benefit profile (e.G., a patient¿s continued need for protection from pe compared to their experience with and (or) ongoing risk of experiencing filter-related complications).For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.The filter is designed to be retrieved with the günther tulip vena cava filter retrieval set.It may also be retrieved with the cloversnare® vascular retriever.Cook has not performed testing to evaluate the safety or effectiveness of filter retrieval using other retrieval systems or techniques.The published clinical literature includes descriptions of alternative techniques for filter retrieval; use of these techniques varies according to physician experience, patient anatomy, and filter position.The safety or effectiveness of these alternative retrieval techniques has not been established.Specific for ¿embedded¿ a filter that is embedded in the wall of the ivc may be difficult to retrieve.For all retrievable ivc filters, retrieval becomes more challenging with time, and this is commonly due to encapsulation of the filter legs or hook (in a tilted filter) by tissue ingrowth.Filter tilt has been reported.Potential causes may include filter placement in ivcs with diameters larger than those specified in these instructions for use; improper deployment; manipulations near an implanted filter (e.G., a surgical or endovascular procedure in the vicinity of a filter); and (or) a failed retrieval attempt.Excessive filter tilt may contribute to difficult or failed retrieval; vena cava wall penetration/perforation; and (or) result in loss of filter efficiency.Potential adverse events that may occur include, but are not limited to, the following: unacceptable filter tilt.Unknown if the reported pain and mental distress are directly related to the filter and unable to identify a corresponding failure mode at this point in time.20 devices in lot.No relevant notes on work order.The product is manufactured and inspected according to specifications.No evidence to suggest that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.This report includes information known at this time.A follow-up medwatch report will be submitted if additional relevant information becomes available.
 
Event or Problem Description
The following information is alleged: the patient received a celect inferior vena cava (ivc) filter on (b)(6) 2011.The patient's ivc filter subsequently fractured and tilted resulting in diffuse filter strut penetration into the caval wall.Also, a single filter tine became embedded in the right lung.The patient further alleges pain and mental distress.Approximately eight years and one month later, the patient underwent a complex filter retrieval procedure, however a fractured portion of the filter could not be removed.Hospital and medical records have been requested, but not yet provided.
 
Additional Manufacturer Narrative
The following fields were updated per additional information received: a2, a4, b5, b6, b7, annex e, annex a, annex g, annex b, annex c, annex d, and h6.Investigation; the following allegations have been investigated: thrombus, migration (embolized strut), chest pain, back pain, abdominal pain, limited activity, ptsd, anxiety, depression.Investigation is reopened due to additional information provided.The reported allegations have been further investigated based on the information provided to date.Ivc occlusion/ thrombosis, new dvt, ivc stenosis as a reported complication, is a known risk in relation to filter implant and is well documented in the clinical literature and in clinical practice guidelines.This is supported by the clinical evidence report established to assess available clinical data to identify and evaluate the clinical safety and performance of the cook vena cava filters.Potential adverse events that may occur include, but are not limited to, the following: vena cava occlusion or thrombosis, vena cava stenosis, deep vein thrombosis.Filter or filter fragment migration and (or) embolization (e.G., movement to the heart or lungs) has been reported.Filter or filter fragment movement has occurred in both the cranial and caudal direction and may be either symptomatic or asymptomatic.Potential causes may include filter placement in ivcs with diameters smaller or larger than those specified in these instructions for use; improper deployment; deployment into thrombus; dislodgement due to large thrombus burdens; and (or) excessive force or manipulations near an in situ filter (e.G., a surgical or endovascular procedure in the vicinity of a filter).Potential adverse events that may occur include, but are not limited to, the following: filter migration, trauma to adjacent structures.Unknown if the reported chest pain, back pain, abdominal pain, limited activity, post traumatic stress disorder (ptsd), anxiety, and depression are directly related to the filter and unable to identify a corresponding failure mode at this point in time.20 devices in lot.No relevant notes on work order.The product is manufactured and inspected according to specifications.No evidence to suggest that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.This report includes information known at this time.A follow-up medwatch report will be submitted if additional relevant information becomes available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, or that any cook device caused or contributed to or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Patient allegedly received an implant on (b)(6) 2011 via the left common femoral vein due to abdominal sepsis.The patient alleges migration, tilt, vena cava perforation, fracture, retained strut, embedded filter.The patient further alleges chest pain, back pain, abdominal pain, limited activity, post traumatic stress disorder (ptsd), anxiety, and depression.Percutaneous filter removal with glide wire and forceps on (b)(6) 2019 due to tilt and fracture, one strut remains.(b)(6) 2019, per a report from computed tomography; ¿stable position of the linear metallic density in the right ventricle.This was better visualized on the prior cta where it where it measured approximately 3 cm in length.This again may represent a fragmented ivc filter leg, and appears stable in position since at least 2017.¿ "this is an addendum to note an additional finding.There is a -3 cm linear metallic density in the right ventricle, likely representing fractured and displaced ivc filter tine.This is an unchanged position compared with the oldest comparison study, from (b)(6), 2017".(b)(6) 2019, per a report from computed tomography; ¿stable position of the linear metallic density in the right ventricle.This was better visualized on the prior cta where it where it measured approximately 3 cm in length.This again may represent a fragmented ivc filter leg, and appears stable in position since at least 2017.¿ (b)(6) 2019, per a report from mri; ¿susceptibility artifact in the right ventricle consistent with known displaced intracardiac ivc filter tine.¿ (b)(6) 2019, per a report from retrieval report (successful); ¿a venogram was performed which demonstrated wide patency of the right common iliac vein and inferior vena cava.There was no thrombus in the inferior vena cava.There was a retrievable type inferior vena cava filter which was tilted.The apex was embedded in the left lateral wall and there was diffuse filter strut penetration.Impression: 1.Retrieval of inferior vena cava filter using combination of glide wire sling and rigid bronchial forceps.2.Pulmonary arteriogram demonstrating a single filter tine in the periphery of the right lung, presumable in a chronically thrombosed pulmonary arterial branch.Attempts to retrieve the tine were unsuccessful as the target vessel could not be selected.¿ (b)(6) 2019, per a report from computed tomography; ¿metallic wire foreign body in the right ventricle, unchanged in position since (b)(6) 2017, possibly an embolized ivc filter strut.¿.

Brand Name
COOK CELECT NAVALIGN FEMORAL VENA CAVA FILTER SET
Common Device Name
DTK FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
Manufacturer (Section G)
WILLIAM COOK EUROPE
sandet 6, dk-4632
bjaeverskov
Manufacturer Contact
lissi walmann
sandet 6, dk-4632
bjaeverskov 
MDR Report Key14497653
Report Number3002808486-2022-00743
Device Sequence Number14729085
Product Code DTK
UDI-Device Identifier10827002529141
UDI-Public(01)10827002529141(17)140201(10)E2698756
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K090140
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2014
Device Model NumberG52914
Device Catalogue NumberIGTCFS-65-1-FEM-CELECT
Device Lot NumberE2698756
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/04/2022
Supplement Date Received by Manufacturer08/09/2022
Initial Report FDA Received Date05/25/2022
Supplement Report FDA Received Date08/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/01/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexMale
Patient Weight82 KG